|| Checking for direct PDF access through Ovid
Background: Wooden chest syndrome (WCS) is a known manifestation of fentanyl toxicity, especially with high doses used for anesthetic induction in rapid sequence intubation (RSI). We present a rare case of WCS leading to cardiopulmonary arrest (CPA) following administration of low dose fentanyl.Case Report: A 37-year-old woman with no past medical history was admitted for management of septic abortion complicated by respiratory failure requiring mechanical ventilation. With clinical improvement, a spontaneous breathing trial (SBT) was attempted. Given respiratory acidosis during SBT, mechanical ventilation was continued. 25 micrograms (mcg) IV fentanyl bolus was given for analgesia. A few minutes later, she developed abdominal and chest wall rigidity with agonal breathing, culminating in CPA. Telemetry rhythm strip revealed asystole. Cardiopulmonary resuscitation (CPR) was initiated. She had absent breath sounds and high airway resistance causing difficulty with bag-mask ventilation. Arterial blood gas revealed hypoxia and hypercapnia. She achieved return of spontaneous circulation within a few minutes of CPR. CXR ruled out pneumothorax. She received 25mcg IV fentanyl bolus for sedation while undergoing CT chest and had another episode of chest wall rigidity. Cisatracurium was started. Her chest wall rigidity resolved and she was extubated the next day.Discussion: Our patient likely had WCS from fentanyl toxicity demonstrated by recurrence of chest wall rigidity with fentanyl doses. WCS should be suspected in patients who develop chest wall rigidity following fentanyl administration. It should be managed with ventilator support and reversal with naloxone or a short acting neuromuscular blocker.Conclusion: CPA is a rare but fatal complication of WCS. WCS can occur with low doses of fentanyl even in patients who have previously tolerated higher doses.